Alert archive / Georgia / River Flood Warnings in 2014

River Flood Warning 34, NWS Atlanta, GA

March 17, 2014Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 17, 2014, 11:56 AM EDT for Forsyth County, Fulton County, Georgia. It took effect at Mar 17, 2014, 2:00 PM EDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2014, 11:56 AM EDT (15:56 UTC)
In effect from
Mar 17, 2014, 2:00 PM EDT
Expired
Mar 18, 2014, 2:00 AM EDT
In force
12 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 7.02 ft at Mar 17, 2014, 1:00 PM EDT.

actionminormoderate51003/1703/1803/19
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WGUS42 KFFC 171556
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1156 AM EDT MON MAR 17 2014

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVER IN GEORGIA...

  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES


.RECENT HEAVY RAINFALL HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND
RIVERS WHICH WILL CAUSE FLOODING IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

&&

GAC117-121-180556-
/O.NEW.KFFC.FL.W.0034.140317T1800Z-140318T0600Z/
/APHG1.1.ER.140317T1800Z.140317T1800Z.140318T0000Z.NO/
1156 AM EDT MON MAR 17 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE BIG CREEK NEAR ALPHARETTA.
* UNTIL TONIGHT.
* AT 1145AM MONDAY THE STAGE WAS 7 FEET...AND RISING SLOWLY. 
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 7 FEET. 
* THE RIVER IS EXPECTED TO REMAIN AROUND 7 FEET THROUGH THIS AFTERNOON.
  THE RIVER WILL FALL BELOW FLOOD STAGE BY THIS EVENING.
* AT 7 FEET...FLOOD STAGE IS REACHED.  MINOR FLOODING OF WOODLANDS 
  AND FIELDS BEGIN ALONG THE CREEK BETWEEN CUMMING IN FORSYTH 
  COUNTY...TO ALPHARETTA AND ROSWELL IN NORTH FULTON COUNTY.  
  FLOODING STARTS TO EFFECT PORTIONS OF THE BIG CREEK GREENWAY NEAR 
  ALPHARETTA AND SOME PORTIONS MAY BECOME CLOSED WITH AROUND ONE FOOT
  OF WATER...ESPECIALLY UPSTREAM AND DOWNSTREAM FROM THE GAGE ON 
  KIMBALL BRIDGE ROAD AND NEAR ROCK HILL PARK. PORTIONS OF THE YMCA 
  CAMPGROUND OFF PRESTON RIDGE ROAD WILL BEGIN TO FLOOD.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$
1 follow-up statement
390 
WGUS82 KFFC 172217
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT MON MAR 17 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES

 
GAC117-121-172247-
/O.CAN.KFFC.FL.W.0034.000000T0000Z-140318T0600Z/
/APHG1.1.ER.140317T1607Z.140317T1745Z.140317T1900Z.NO/
617 PM EDT MON MAR 17 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG CREEK NEAR ALPHARETTA.
* THIS TAKES AFFECT IMMEDIATELY.
* AT 5 PM MONDAY THE STAGE WAS 6.9 FEET...AND FALLING.
* FLOOD STAGE IS 7.0 FEET. 
* THE CREEK/RIVER WILL CONTINUE TO FALL.

  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 17, 7:44 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 17, 7:44 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 AM EDT MON MAR 17 2014

.PREV DISCUSSION... /ISSUED 404 AM EDT MON MAR 17 2014/

SHORT TERM /TODAY THROUGH TUESDAY/...
GUIDANCE REMAINS IN PRETTY GOOD AGREEMENT ON THE SYNOPTIC PATTERN
FOR THE SHORT TERM...WITH DEEP NEGATIVELY TILTED UPPER TROUGH
PUSHING ACROSS THE DEEP SOUTH TODAY WHILE A SURFACE LOW OVER ALABAMA
DIVES SOUTHEAST ACROSS GEORGIA AND TOWARD THE COAST THROUGH THE
DAY...AS A STRONG CAD EVENT BUILDS IN FROM THE NORTHEAST. AS ALWAYS
HOWEVER...THE DEVIL IS IN THE DETAILS WHERE THERE ARE SOME MORE
SIGNIFICANT DIFFERENCES.

SO LETS TALK ABOUT TEMPERATURES FIRST. AS FAR AS VERIFICATION
NUMBERS GO...YESTERDAY WORKED OUT PRETTY DARN WELL AS MAV WAS TOO
WARM...MET WAS TOO COOL...SO THE BLENDED APPROACH WAS DEFINITELY THE
WAY TO GO. MAV CONTINUES ON THE WARM SIDE THROUGH THE SHORT TERM...
RUNNING ABOUT 5 DEGREES WARMER THAN THE MET. OF COURSE THIS WILL BE
HIGHLY DEPENDENT ON THE LOCATION OF THE WEDGE FRONT. THE 00Z GFS
HOLDS OFF ON BUILDING THE COLD DOME INTO ATLANTA UNTIL LATER TODAY
/HENCE THE WARMER TEMPS/...AND WITH THAT THE SURFACE LOW TRACK IS
INITIALLY JUST NORTH OF THE CITY...THEN EAST...FINALLY DIVING SOUTH
TOWARD THE COAST. THE 00Z NAM ON THE OTHER HAND REALLY BARRELS THE
WEDGE FRONT SOUTHWEST THIS MORNING /HENCE THE COOLER TEMPS/...
FORCING THE SURFACE LOW TO STAY ON THE WEST AND SOUTH SIDE OF THE
METRO AREA. TAKING A BLEND OF THE TWO IT MAY VERY WELL LIKELY BE
THAT THE WEDGE FRONT JUST REMAINS OVER THE METRO ARA. SO WITHOUT ANY
REASON TO GO AGAINST IT...AGAIN TOOK A BLEND THROUGH THE SHORT
TERM...PULLING BACK ON BIAS-CORRECTED VALUES. IN THE COLD DOME...
HIGHS WILL BE SEVERAL DEGREES BELOW SEASONAL AVERAGES. OF COURSE THE
UNCERTAINTY IN LOCATION OF THE WEDGE FRONT HAS FRUSTRATING
IMPLICATIONS ON WINDS BUT THAT IS MORE OF AN AVIATION CONCERN THAN
ANYTHING...BUT MAY MEAN THE DIFFERENCE BETWEEN WEST-SOUTHWEST WINDS
/OUTSIDE OF THE COLD DOME PER THE GFS/ OR EAST WINDS /PER THE NAM/.
EVENTUALLY THE CAD WILL BECOME FIRMLY ENTRENCHED AND WINDS WILL ALL
BE OUT OF THE EAST.

IF THE TEMPERATURES AND WINDS WEREN'T INTERESTING ENOUGH...ADD THE
COMPLICATION OF POPS AND WX. THE WIDESPREAD RAIN FROM YESTERDAY
HAS PUSHED SOUTH AND EAST BUT THERE IS STILL QUITE A BIT OF
MOISTURE IN PLACE AND WITH THE APPROACHING UPPER/SURFACE
SYSTEMS...PLENTY OF SYNOPTIC SCALE LIFT AS WELL. MODEL SOUNDINGS
DO SHOW SOME WEAK ELEVATED INSTABILITY AND SHOWERS MOVING ACROSS
NORTH GEORGIA THIS MORNING HAVE INTERMITTENTLY WORKED ALL THE WAY
UP TO 50DBZ...SO WOULD NOT BE SURPRISED TO HEAR A FEW RUMBLES OF
THUNDER IN THERE. SPC ONLY HAS GENERAL THUNDER THROUGH 12Z THIS
MORNING AND NOTHING THEREAFTER BUT AGAIN JUST CANNOT RULE OUT SOME
RUMBLES HERE AND THERE. NO REAL HAZARDS EXPECTED ASIDE FROM BRIEF
HEAVY RAIN THOUGH. SO WHAT WE ARE LOOKING AT IS IN ADDITION TO THE
MORE STRATIFORM RAIN CURRENTLY ACROSS PORTIONS OF SOUTH AND
CENTRAL GEORGIA...EXPECT CONTINUED REGENERATION ACROSS NORTH
GEORGIA WITH INCREASING PVA ALOFT. AS THE SURFACE LOW WORKS ITS
WAY SOUTH AND EAST...POPS ACROSS NORTH GEORGIA WILL BEGIN TO TAPER
OFF TODAY BUT KEPT LIKELY ACROSS CENTRAL ZONES THROUGH TONIGHT. A
LOT OF LOW CLOUDS AND INTERMITTENT FOG ISSUES BUT NOT REALLY
EXPECTING MUCH IN THE WAY OF DENSE FOG AT LEAST NOT WIDESPREAD
WITH STRONG WINDS JUST OFF THE SURFACE HELPING TO KEEP THAT
BOUNDARY LAYER MIXED.

TDP

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

SHORT AND LONG RANGE MODELS CONTINUE TO SHOW A MOIST SOUTH TO SOUTHWEST
MID LEVEL FLOW PRODUCING A FEW PATCHES OF LIGHT RAIN OR DRIZZLE
ACROSS PARTS OF NORTH GA TUESDAY NIGHT. THEN THE LONG RANGE MODELS
CONTINUE TO AGREE ON A WEAK COLD FRONTAL PASSAGE BY MID WEEK. THIS
WILL WARRANT A LOW CHANCE OF POPS ACROSS MAINLY NORTH GA ON WEDNESDAY.
ALTHOUGH THE GFS IS STILL SLIGHTLY FASTER WITH THIS FROPA... BOTH
ECMWF AND GFS SHOW HIGH PRESSURE AND DRY CONDITIONS FOR THURSDAY
AND FRIDAY. LONG RANGE MODELS SHOW GOOD AGREEMENT ON ANOTHER COLD
FRONT PUSHING ACROSS THE AREA ON SATURDAY... WITH THE GFS SHOWING
SLIGHTLY MORE MOISTURE AND QPF WITH THIS SYSTEM. WILL CONTINUE TO SHOW
A CHANCE OF SHOWERS ON SATURDAY...BUT NO THUNDER IS STILL
WARRANTED AS BOTH MODELS AGREE ON WEAK UPPER SUPPORT AND NEARLY
NIL INSTABILITY. A COOL DOME OF HIGH PRESSURE BUILDS IN FOR SUNDAY.
39

&&

.AVIATION...
12Z UPDATE...
GENERALLY IFR THROUGH THE PERIOD WITH ONLY BRIEF IMPROVEMENT
POSSIBLE AT CSG LATER TODAY. LIFR CIGS FOR NORTHERN TAFS THIS
MORNING. WINDS GENERALLY E AT NORTHERN TAFS...SW INITIALLY AT
CSG/MCN BUT GOING E FOR THOSE SITES AS WELL THIS EVENING.
INTERMITTENT -SHRA MAINLY THIS MORNING AND EARLY AFTERNOON.

//ATL CONFIDENCE...12Z UPDATE...
LOW ON OCCURRENCE OF THUNDER.
MEDIUM ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  37  49  42 /  70  50  30  20
ATLANTA         54  38  53  45 /  70  40  20  10
BLAIRSVILLE     48  37  52  41 /  60  40  20  20
CARTERSVILLE    54  39  56  44 /  60  40  20  10
COLUMBUS        63  44  60  45 /  80  50  30  10
GAINESVILLE     46  37  48  43 /  60  40  20  20
MACON           61  42  54  43 /  80  60  30  10
ROME            53  41  59  46 /  60  40  10  10
PEACHTREE CITY  56  39  54  41 /  70  50  20  10
VIDALIA         60  45  55  47 /  90  70  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
LONG TERM....ATWELL
AVIATION...TDP
Hazardous weather outlook, Mar 17, 1:36 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 AM EDT MON MAR 17 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
136 AM EDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...
ISOLATED THUNDERSTORMS ARE POSSIBLE... ESPECIALLY THIS MORNING.
THE MAIN THREAT WOULD BE BRIEF GUSTY WINDS. ADDITIONAL SHOWERS
TODAY OVER AN ALREADY SATURATED GROUND COULD RESULT IN ISOLATED
MINOR FLOODING FROM LOCALLY HEAVY RAIN.

DISCUSSION...
A LOW PRESSURE SYSTEM WILL PUSH EASTWARD ACROSS THE STATE TODAY...
RESULTING IN WIDESPREAD SHOWERS AT TIMES... AND POSSIBLY A FEW
THUNDERSTORMS. MANY AREAS HAVE ALREADY RECEIVED BETWEEN ONE TO
TWO INCHES OF RAINFALL ON SUNDAY... WHICH RESULTED IN SOME BRIEF
MINOR LOW LAND AND CREEK FLOODING. ANOTHER ONE HALF TO ONE INCH OF
RAINFALL IS POSSIBLE TODAY... AND THIS COULD CAUSE ADDITIONAL
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WEAK COLD FRONT WILL PUSH ACROSS THE STATE LATE ON WEDNESDAY...
AND AGAIN ON SATURDAY. NO THUNDERSTORMS ARE EXPECTED WITH EACH
FRONTAL PASSAGE DUE TO LITTLE TO NO INSTABILITY. THEREFORE... NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

River Flood Warnings in Georgia, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.